Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hiya, My name isXXXXX a Mental Health Nurse. May I answer your question for you?
Ok, I can opt out if you want to but I am a specialist in Mental Health and been in Psychiatry now for 6 years, more than able to answer your question.
Ok, well being as you are being treated for anxiety my first suspicion would be that this is one of the common symptoms associated with anxiety and panic attacks given the fact you have already been assessed by a physician and your ECG has been clear.
Lexapro can cause 'tightness in the chest' and 'irregular heartbeat' but these would usually be in the context of a severe allergic reaction...unlikely if you have been taking this medication for 3 weeks.
Chest pain, Shortness of breathe and intense fear or feelings of impending doom are the most common side effects of anxiety.
Are you taking the Lexapro to treat symptoms of anxiety only or have you experienced depressive symptoms also?
ok, but being said is not the same as depression.In depression you most commonly see low mood, poor sleep, poor or increased diet, low motivation, low energy levels
loss of interest in activities, inability to feel happy
No those are the symptoms of depression, not anxiety but people commonly experience both.
Ok, so has the Lexapro relieved your symptoms at all?
Ok, Lexapro is an antidepressant medication and its not uncommon for people to try sometimes 2 or 3 before they find a medication which works for them with none of tolerable side effects.You should allow another 2 or 3 weeks and if your symptoms are not under control im sure your prescriber will look at changing you to another medication.
Xanax is a Benzodiazepine, Current guidelines state that Benzodiazepines should be used only short term (up to 4 weeks) unless absolutely unavoidable.
The reason for this is that they are addictive, you quickly develop a tolerance and dependance to Benzodiazepines and up to 100% of people who take them for more than 3 weeks report experiencing withdrawal symptoms, these become worse the longer you take the medication.
If you are going to continue to use Benzodiazepines you should move to one of the longer acting medications, Diazepam is one possible example
are you taking only 0.5 mg a day?
Ok, so this will be providing no relief for anxiety during the day. This medication generally only works for a few hours after you have taken it.
You should ask your prescriber to consider changing you to something like Diazepam in the short term to control your anxiety symptoms whilst you find a suitable SSRI to manage your anxiety.You should also request a referral for treatment by a psychologist or similar who can help you to develop coping mechanism which do not depend on medications.Your chest pain, I can not say what is causing this. I can not say you do not have a heart problem and if you are concerned at any time you should visit your emergency department or call an ambulance.As stated though this is a common symptom of anxiety, feeling as though you are having a heart attack is frequently reported.
Do you require any further input on this question?
I can not comment on that for legal reasons, If I tell you there is nothing wrong and you don't need to see any more cardiologists and there an issue later I could be in trouble.All I can really say is that, cardiologists undergo years of training to get to where they are. If it was me, I would trust a cardiologist when they told me there was nothing wrong with my heart.The symptoms you are experiencing are common symptoms of anxiety which you have been diagnosed with.
In terms of techniques in the short term to help you deal with the anxiety, you could run a google search for 'progressive muscle relaxation'You will find instructions here and there are also videos on youtube which can teach you techniques you can use to manage the anxiety.
progressive muscle relaxation takes some practice but given a few hours you can master this and it has been demonstrated in many studies to be a viable tool in managing anxiety.